Pulmonary Manifestations of Systemic Disease: Student/Resident Case Report Poster - Pulmonary Manifestations of Systemic Disease II |

Acute Sarcoid-Like Reaction in a Patient Receiving Adalimumab and Omalizumab Therapy FREE TO VIEW

Adam Smalley, MD; Homer Twigg, MD; Gabriel Bosslet, MD
Author and Funding Information

Indiana University, Indianapolis, IN

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):1092A. doi:10.1016/j.chest.2016.08.1199
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Pulmonary Manifestations of Systemic Disease II

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Anti-tumor necrosis factor (anti-TNF) therapy for refractory sarcoidosis has been the subject of ongoing investigation, given the active role TNF-α plays in both initiation and the chronic stages of the disease. While sarcoid-like reaction associated with anti-TNF therapy was previously described, we report a novel case of this reaction in a patient on long-term anti-TNF therapy shortly after initiation of anti-immunoglobulin E (anti-IgE) therapy.

CASE PRESENTATION: A 53 year old white female with a past medical history of Crohn’s colitis controlled with adalimumab for 5 years and asthma controlled with omalizumab for 8 months presented to the hospital with 8 days of fever, headache, neck pain, and chills. She also noted recent weight loss of 9 kilograms. Vitals signs were normal except a temperature of 38.3 C. She was ill-appearing, and lungs were clear to auscultation. Spinal fluid was consistent with aseptic, lymphocytic meningitis. Extensive infectious and rheumatologic workup was unrevealing. Chest CT revealed enlarged subcarinal lymph nodes (image 1). Biopsy of this lymph node demonstrated non-caseating granulomatous inflammation, with negative AFB stain. The lymphadenopathy and constitutional symptoms gradually resolved after cessation of both adalimumab and omalizumab (image 2). Given her presentation and negative workup, she was diagnosed with a sarcoid-like reaction, likely due to anti-TNF therapy with possible anti-IgE therapy contribution.

DISCUSSION: Sarcoid-like granulomatosis is a rare adverse event in patients treated with anti-TNF therapy (~1/2800).1 Various mechanisms are hypothesized such as increased antigen exposure from susceptibility to infection, increased T-cell production of IFN-γ, and increased Th1 cells in peripheral circulation as a result of anti-TNF therapy. Omalizumab has been noted to reduce the release of IL-2, 4, 5, and 13 but was not found to alter the levels of IFN-γ.2 Reduction of IL-4 decreases its inhibitory effect on Th1 responses, possibly contributing the formation of granulomatous processes. The effect of omalizumab on TNF-α levels is unknown.

CONCLUSIONS: The complex interplay of immune signaling when these therapies are used together raises the question of whether anti-IgE therapy can act synergistically with anti-TNF therapy to contribute to the formation of a sarcoid-like reaction. Significant influence on Th1 or Th2 signaling appears to influence the inflammatory environment depending on the “pressure” exerted by immunomodulation. This is the first reported case of a sarcoid-like reaction with combination anti-TNF and anti-IgE therapy, and clinicians should be aware of this potential reaction when using these agents together.

Reference #1: Daien et al. Sarcoid-like granulomatosis in patients treated with tumor necrosis factor blockers: 10 cases. Rheumatology. 2009;48(8):883-886.

Reference #2: Holgate et al. Effects of omalizumab on markers of inflammation in patients with allergic asthma. Allergy. 2009;64(12):1728-1736.

DISCLOSURE: The following authors have nothing to disclose: Adam Smalley, Homer Twigg, Gabriel Bosslet

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543